PETALING JAYA: Malaysia’s flourishing herbal industry, estimated at a staggering RM29bil, is sadly also contributing to drug-induced liver failure.
Doctors say that traditional and complementary medicine is one of the leading causes of such liver failure.
Data from Hospital Selayang, which is the national tertiary referral centre for liver diseases, showed that 42% of drug-induced acute liver failure cases from 2001 to 2017 were possibly due to traditional and complementary medicine.
This includes over-the-counter traditional and herbal medicinal products and dietary supplements.
The remaining 58% (22 cases) were due to anti-tuberculosis medication.
Overall, traditional products account for 9.6% of acute liver failure cases. And the number of cases is likely to be underreported.
“There are many cases where we were not able to determine the cause of the liver injury or where patients refused liver biopsy,” said Dr Noor Aliza Abdul Mutalib from the hospital’s Hepatology Department.
“Our study also showed that up to 40% of patients did not disclose use of herbal dietary supplements or alternative medicine to their physician,” she added.
Medical research has also linked substances found in traditional products to kidney failure, urinary tract cancer and heart complications.
In 2014, a study published in the Journal of Hepatology found that herbal medicine led to about 20% of liver damage cases at that time.
A study published last year in the Science Translational Medicine linked herbal medicine containing aristolochic acid, a natural compound found in the Aristolochia and Asarum plant family, to liver cancer across Asia. These plant species include birthwort, guang fang ji, guan mu tong, wild ginger and snakeroot, among others.
Botanicals and products containing aristolochic acid are categorised as a prohibited active ingredient in the National Pharmaceutical Regulatory Agency’s (NPRA) Drug Registration Guidance Document.
However, it is common for traditional products, especially fake or smuggled ones, to contain aristolochic acid and harmful adulterants like steroids, antihistamines and hormones.
Last year, the Health Ministry recalled 29 traditional products and cancelled the registration of two products found to contain harmful chemicals, including those scheduled under the Poisons Act.
So far this year, seven product registrations have been cancelled.
According to a 2015 National Health and Morbidity Survey by the Health Ministry, about 29% of the population used traditional medicine practices with consultation.
“Any drug, including traditional and complementary medicine, that is capable of producing beneficial therapeutic effects may cause unwanted effects known as adverse or side effects even with the appropriate use of the medicine,” Health director-general Datuk Dr Noor Hisham Abdullah told The Star.
These may range from mild to severe reaction.
He said the NPRA received 70 reports of adverse drug reaction involving the use of registered traditional and complementary medicine in 2017.
However, Dr Noor Hisham said that none of these were reported as drug-induced liver injury and did not imply a causal link.
The Federation of Chinese Medicine Dealers and Practitioners Association dispelled notion that traditional medicine was harmful.
Its secretary-general Choo Teik Liang said all registered traditional Chinese medicine products were safe but there was no guarantee on the unregistered ones.
“Most of the unregistered products that cause kidney and liver function failure contains steroids, mostly dexamethasone,” he said.
Choo said there should not be misuse of any form of medication.
Registered products can be identified via a hologram sticker on the product which shows its registration number starting with “MAL” followed by eight numbers.
Doctors and pharmacists said the danger was when consumers opted for herbal medicine to treat illnesses in place of modern medication.
They said there was a general belief that herbal medicine was a natural remedy which would not cause harm.
“Herbal does not mean it’s harmless,” said Malaysian Society of Gastroenterology and Hepatology president Dr Tan Soek Siam.
“A lot of people don’t consider herbal or supplements as medication, but if you read the ingredient list, they may have ingredients that may not be safe for the user.”
Dr Tan cautioned that combining multiple supplements or taking them with prescribed western medication could also make it toxic to the liver or cause adverse drug reaction.
“Sometimes, our patients take so many different supplements that we don’t know which one is causing their illness,” she said.
Gastroenterology consultant Prof Dr Ida Normiha Hilmi said it was dangerous when traditional and complementary medicine practitioners, especially the unlicensed, failed to monitor patients for side effects.
She said western medication like anti-tuberculosis medication was known to cause high liver toxicity, but doctors were aware of the side effects and would monitor patients closely.
Assoc Prof Dr Asrul Akmal Shafie of USM said: “Many people have a misconception that traditional medicine is safer than modern medicine.”
He said most traditional products did not provide proper dosage or instructions, making patients susceptible to toxicity and harmful interaction.
Dr Asrul said herbal supplements were not essential if a person was well and maintained a good diet.
“Unless you are sick or deficient in nutrients, then supplements or traditional products is not necessary,” he said.
Dr Asrul advised patients to check whether the product was registered on the NPRA website (www.npra.gov.my) and read the ingredient list to avoid consuming the same nutrient from multiple products.
He also said patients should disclose any pre-existing medical condition to the traditional medicine practitioner.
These patients, he said, should also reveal their traditional product use to their physician who could advise on any potential harm.
Did you find this article insightful?